Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, NC

August 17, 2017Brunswick County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 17, 2017, 3:25 PM EDT for Brunswick County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Aug 17, 2017, 4:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS82 KILM 171925
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
325 PM EDT THU AUG 17 2017
 
NCZ109-110-172000-
Inland Brunswick NC-Coastal Brunswick NC-
325 PM EDT THU AUG 17 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BRUNSWICK COUNTY UNTIL
400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Island, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oak Island, Holden Beach, Caswell Beach, Bald Head Island, Yaupon
Beach, Boiling Spring Lakes, St. James, Southport, Civie Town, Long
Beach, Varnamtown and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 7796 3384 7796 3386 7801 3387 7801
      3388 7800 3387 7802 3389 7802 3391 7811
      3391 7835 3400 7835 3403 7797 3400 7794
      3396 7795 3393 7794
TIME...MOT...LOC 1924Z 309DEG 12KT 3393 7814 

$$

JDW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:01 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 17, 3:01 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
301 PM EDT Thu Aug 17 2017

.SYNOPSIS...
High heat and humidity will continue across the area into Friday.
Showers and thunderstorms will increase in coverage over the
weekend ahead of a weak cold front, which will likely stall near
the area. Another cold front will push through the area next
week, with unsettled weather expected to continue.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Latest radar imagery is showing quite the
coverage of convection across the area this afternoon, much more
widespread than was seen yesterday. Returns are showing plenty of
lingering boundaries, which along with the weak piedmont trough and
seabreeze, have been aiding in the development thus far today.
Slower storm motion and PW values over 2 inches will continue to
support localized heavy rainfall, and the potential for minor
flooding. Expect convection to dissipate into the overnight
hours, with low temperatures dipping into the mid 70's. Do not
anticipate much in the way of fog develop or low cigs as
lingering mid to high level clouds are expected into the morning
hours.

On Friday, weak riding aloft will set up across the area ahead of an
approaching weak cold front which is expected to affect the
area this weekend. With high temperatures in the lower 90's and
dewpoints in the mid to upper 70's, anticipate heat indices in
the 100's once again. At this time, do not expect all areas to
reach Heat Advisory criteria, but it more than likely will be
warranted for portions of the area. Will mention the potential
for typical summertime isolated to scattered convection in the
afternoon hours with diurnal heating, lingering boundaries and
available low level moisture.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Longwave trough digging across the OH VLY
will drop SE into Saturday night, pushing a surface cold front into
the area. Ahead of this feature, deep SW flow advects tremendous
moisture in the form of PWATs over 2.25 inches Saturday, which
should serve as fuel for convection along the front, especially
Saturday aftn/eve where it merges with the sea breeze. This is in
response to continued very warm and unstable air, with MLCAPE over
2000 J/kg likely as highs rise into the low 90s and dewpoints remain
at least the mid 70s, if not near 80 in some places. Most of this
convection should wane with loss of heating, but should refocus
offshore as the front stalls in the vicinity. Temps Saturday night
will be cooler than we have seen in many days as some dry advection
works into the column, pushing mins into the mid 70s, down from near
80 Friday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Thursday...Stalled front really losing its identity to
our west on Sunday while light zonal mid level flow helps to confine
deepest moisture and thus best rain chances along the coast. This
front appears to wash out completely by Monday leaving behind some
weak troughiness on Monday. This doesn't elucidate much regarding
eclipse view  especially along the coast since in such a
setup cumulus development should be fairly widespread and vertically
vigorous. Tuesday should represent the lowest rainfall chances
during the period with a pinned seabreeze, zonal flow aloft, and a
piedmont trough to our west. Energetic northwest flow and the next
cold front arrive on Wednesday.  This front may have a better chance
than the early week boundary in clearing the area at least in part
on Thursday as there is a stronger upper trough and higher surface
pressures driving its progress.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Potential for periods of MVFR in any heavy
downpours and stronger storms this afternoon and evening.
Otherwise expect VFR.

Latest radar imagery depicts scattered showers and thunderstorms
across the area this afternoon, as heavy downpours are already
creating reduced visibilities at KILM. Expect trend to continue
throughout the rest of today as VCTS prevails in going
forecast, with TEMPO groups to account for scattered convection.

Into tonight, expect convection to dissipate, giving way to VFR
through into Friday morning, with passing mid level clouds.
Winds overnight will be light and variable.

Extended Outlook...Potential for MVFR/IFR through Friday as
unsettled weather continues, with chances increasing into the
weekend with a passing cold front. Would not entirely rule out
patchy stratus/fog towards the morning hours each day.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thursday...Southwest winds around 10 kts this
evening into the overnight hours will increase to 10 to 15 kts
Friday afternoon ahead of an approaching weak cold front. Seas
of 2 ft are expected through the period, with 3 fters gradually
building in across the outer waters.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Cold front approaching from the NW will
stall just inland from the coast Saturday. This leaves SW flow
across the waters, with wind speeds around 15 kts through the
period. These winds will help drive a 3-4 ft/5sec SW wind wave atop
the persistent 8-9 sec SE swell, and seas will be 2-4 ft across all
waters.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Very light southwesterly flow Sunday
and Monday with a cold front decaying into a weak surface
trough. Seas will be running their fairly 'normal' 2-3 and
occasionally 4 ft. The trough may wash out for a time Monday
night for some light and variable winds but it reforms Tuesday
for a return of south to southwesterly flow, likely capped at
10kt.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 5 PM EDT this afternoon for SCZ017-023-024-
     032-033-039-053>056.
NC...Heat Advisory until 5 PM EDT this afternoon for NCZ087-096-099-
     105>110.
MARINE...None.

&&

NEAR TERM...SGL
SHORT TERM...JDW
LONG TERM...MBB
AVIATION...SGL
Hazardous weather outlook, Aug 17, 3:10 PM EDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
310 PM EDT Thu Aug 17 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-181915-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
310 PM EDT Thu Aug 17 2017

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory may be required on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-181915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
310 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 2:07 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
207 PM EDT THU AUG 17 2017

NCZ099-109-110-171845-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
207 PM EDT THU AUG 17 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK AND SOUTH
CENTRAL COLUMBUS COUNTIES UNTIL 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Longwood, or 7 miles north of Sunset Beach, moving southeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Iredell,
Carolina Shores, Calabash, Freeland, Grissettown, Bughill, Longwood,
Seaside, Russtown, Pireway, Ash and Dulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 7837 3385 7854 3395 7866 3409 7875
      3416 7861 3392 7824
TIME...MOT...LOC 1807Z 319DEG 14KT 3400 7855

JDW
Special weather statement, Aug 17, 3:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
317 PM EDT THU AUG 17 2017

NCZ096-172000-
Bladen NC-
317 PM EDT THU AUG 17 2017

...SPECIAL WEATHER STATEMENT FOR WESTERN BLADEN COUNTY UNTIL 400 PM
EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Oak, or 11 miles northwest of Elizabethtown, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elizabethtown, Bladenboro, Bladen Community College, Abbottsburg,
Duart, Ammon, Ruskin, White Oak, Jerome, Clarkton, Dublin, Tar Heel
and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3484 7849 3480 7845 3445 7865 3447 7867
      3447 7871 3458 7884 3469 7881 3474 7886
      3476 7886 3485 7882 3485 7852 3486 7850
TIME...MOT...LOC 1917Z 288DEG 13KT 3474 7875

JDW
Special weather statement, Aug 17, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
325 PM EDT THU AUG 17 2017

NCZ109-110-172000-
Inland Brunswick NC-Coastal Brunswick NC-
325 PM EDT THU AUG 17 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BRUNSWICK COUNTY UNTIL
400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Island, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oak Island, Holden Beach, Caswell Beach, Bald Head Island, Yaupon
Beach, Boiling Spring Lakes, St. James, Southport, Civie Town, Long
Beach, Varnamtown and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 7796 3384 7796 3386 7801 3387 7801
      3388 7800 3387 7802 3389 7802 3391 7811
      3391 7835 3400 7835 3403 7797 3400 7794
      3396 7795 3393 7794
TIME...MOT...LOC 1924Z 309DEG 12KT 3393 7814

JDW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:21 AM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more14 hr
Aug 17, 3:33 PM EDTSpecial Weather StatementILMFlorence42 min
Aug 17, 4:48 PM EDTSevere Thunderstorm WarningILMHorry20 min
Aug 17, 5:07 PM EDTSpecial Weather StatementILMDarlington38 min
Aug 17, 1:13 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover3 hr
Aug 17, 2:07 PM EDTSpecial Weather StatementILMBrunswick38 min
Aug 17, 3:17 PM EDTSpecial Weather StatementILMBladen43 min
Aug 17, 4:46 PM EDTSpecial Weather StatementILMColumbus59 min
Aug 17, 5:38 PM EDTSpecial Weather StatementILMColumbus52 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.